Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 37, NWS Salt Lake City, UT

July 18, 2018Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2018, 10:46 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 10:46 PM MDT (04:46 UTC)
Expired
Jul 19, 2018, 1:45 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 123 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WGUS55 KSLC 190446
FFWSLC
UTC025-190745-
/O.NEW.KSLC.FF.W.0037.180719T0446Z-180719T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1046 PM MDT WED JUL 18 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South central Kane County in southern Utah...

* Until 145 AM MDT
    
* At 1041 PM MDT, a trained weather spotter reported flash flooding 
  along Wahweap Creek. This flash flooding will continue to make its 
  way down Wahweap Creek to its terminus in Lake Powell. 

* Some locations that will experience flooding include...
  Big Water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3715 11156 3700 11146 3700 11170 3715 11180

$$

LC
2 follow-up statements
117 
WGUS75 KSLC 190638
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1238 AM MDT THU JUL 19 2018

UTC025-190745-
/O.CON.KSLC.FF.W.0037.000000T0000Z-180719T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1238 AM MDT THU JUL 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM MDT FOR
SOUTH CENTRAL KANE COUNTY...

At 1237 AM MDT, trained weather spotters reported flash flooding 
moving down Wahweap Creek.

Some locations that will experience flooding include...
Big Water and Wahweap Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3715 11156 3700 11146 3700 11170 3715 11180

$$

CRK
652 
WGUS75 KSLC 190743
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
143 AM MDT THU JUL 19 2018

UTC025-190753-
/O.EXP.KSLC.FF.W.0037.000000T0000Z-180719T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
143 AM MDT THU JUL 19 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KANE COUNTY WILL EXPIRE
AT 145 AM MDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3715 11156 3700 11146 3700 11170 3715 11180

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 10:01 PM MDT, 45 minutes earlier.

Area forecast discussion, Jul 18, 10:01 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1001 PM MDT Wed Jul 18 2018

.SYNOPSIS...High pressure will remain the main feature over the
region through the week. Moisture will slowly creep north into the
weekend.

&&

.DISCUSSION...Current large-scale pattern indicates an elongated
ridge across the Great Basin this evening. This has kept moisture
confined to southern Utah today. A few lingering showers remain in
place at this time but will continue to diminish over the next
couple of hours due to the lack of any large-scale forcing.

High pressure will start to re-center itself near the Four Corners
area beginning tomorrow. This will start to bring more of a
southwesterly flow aloft to the area which will help draw moisture
northward. Models indicate moisture spreading into central Utah
tomorrow afternoon, then into northern Utah tomorrow night and
Friday. As a result, expect areal coverage of showers and
thunderstorms to increase over the area again and remain in place
through at least the weekend.

Made just a few minor updates to the forecast to tweak PoP and sky
for the rest of the night.

&&

.AVIATION...VFR conditions will prevail at KSLC through the TAF
period. Southerly winds tonight will switch to northwest after 17-
18z tomorrow.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Jul 18, 6:23 PM MDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
623 PM MDT WED JUL 18 2018

UTZ016-518-190100-
Southwest Utah UT-Southern Utah Mountains UT-
623 PM MDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IRON COUNTY UNTIL
700 PM MDT...

At 621 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Hamilton Fort. This storm was nearly
stationary.

Penny size hail and winds in excess of 40 mph will be possible. This
may result in significant hail accumulation along I-15 south of
Cedar City near Hamilton Fort.

Locations impacted include...
I-15 south of Cedar City near Hamilton Fort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm is capable of producing a significant amount of hail.
Hail may accumulate on area roads including I-15 resulting in
dangerous travel conditions.

&&

LAT...LON 3766 11322 3769 11313 3761 11306 3755 11315
TIME...MOT...LOC 0021Z 328DEG 3KT 3762 11314

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:23 PM MDTSpecial Weather StatementSLCIron37 min
Jul 18, 9:21 PM MDTAreal Flood AdvisorySLCKane114 min
Jul 19, 2:44 AM MDTFlash Flood WatchSLC20 hr
Jul 19, 2:19 PM MDTFlash Flood WarningSLCGarfield, Kane, San Juan8 hr
Jul 19, 3:51 PM MDTFlash Flood WarningSLCIron3 hr
Jul 19, 5:33 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Jul 19, 5:40 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.